In His Grip
AlwaysRosie "We can't control the waves, but we can learn how to surf!!"
Co-Moderator - Lupus Forum
UCTD, Hashimotos, Inflammatory Bowel, Inflammatory Arthritis
Clickable Links: Lupus Resources Lupous.Org Lupus Criteria (4 of 11) Lupus Chapter Locator
I wanted to ask if you are taking brand name or generic plaquenil? I ask because some have found that they do better on brand name and others on generic- the fillers used are different with each and vary by manufacturer with the generic.
I too hate steroids, but have learned that sometimes they are the only thing that make life bearable. I too suggest a dermetologist for your rashes. I have many rashes but am fortunate enough not to get discoid rash, though I do have psoriasis (I lucked out and my RA med takes care of this). With the scarring that discoid can cause I suggest you find a dermetologist who specializes in autoimmun skin conditions if at all possible. I have many of the same issues as you and suggest that perhaps more aggressive treatment might make life easier and less painful. Plaquenil can take 6 -12 months to feel the full effect and when it finally begins working you barely notice because it begins so very slowly. The thing is if you go off you quickly learn that it was a major help. My rheumy has used 10mg or less of prednisone with me because my bones are already thinning. I have taken higher doses short term and dose packs when things got really bad. The thing is that sometimes no matter how much we hate it prednisone is the only thing that will get things under control. I suggest that you seriously consider anti-inflammatory medications because lupus and RA do their damage via inflammation. I usually take 200-400mg celebrex but right now am pregnant and cannot. I have also been on humira in the past, though I am now on Enbrel. It has made a huge difference in my RA. Left untreated RA will destroy your joints. I am rather shocked you are not at minimum on NSAIDS. I do sugget you try a short course of steroids and that if you need them long term you use a bone builder and also avoid high calorie snacks- instead eat fruits, veggies, and popcorn when the steroid induced munchies hit as it will limit or even eliminate weight gain from the increased appitite. I am so sorry you have suffered so long.
I have been more active than most over the years and remained so until I became too ill and too weak to keep up. Now I have cut back my activity level but am still trying to do things that keep my mind working and allow me to have some small semblance of normalcy. I wish I could help more. You will just have to listen to your body and rest more than you would like because not doing so can make life harder and in some cases shorter. It is good that you are now getting treatment. Good luck. BTW I love your username.
Since you have never taken prednisone your doctor will probably want to see how you do with it for awhile. Of course, taking it PRN would have to be a decision with you and your doctor. I have been taking it for so long that I know when I need it and my doctor lets me put myself on a taper dose when needed. If I'm flaring bad she will regulate the dose.
Was your TSH elevated or low? Is it hyper or hypothyroidism? I'm sure your doctor will give you the right med to help get your numbers back in check.
Sorry, I don't know about the injections into the discoid rash. I have only gotten injections in joints for pain, or in the arm or rear for inflammation.
Ask all the questions you want. You will get alot of help here. This is a great group!! Please take care and keep us updated.
Post Edited (mom46) : 12/28/2007 10:37:59 AM (GMT-7)